Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 375, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2008, 9:08 AM CDT for Elk County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 9:08 AM CDT (14:08 UTC)
- Expired
- Jun 28, 2008, 9:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Elk County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 2.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 281408
SVRICT
KSC049-281445-
/O.NEW.KICT.SV.W.0375.080628T1408Z-080628T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
908 AM CDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELK COUNTY IN SOUTHEAST KANSAS.
* UNTIL 945 AM CDT.
* AT 905 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF HOWARD TO ELK FALLS TO 7 MILES SOUTHEAST
OF MOLINE...AND MOVING EAST AT 42 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ELK FALLS...GRENOLA...HOWARD...LONGTON...MOLINE.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3760 9652 3760 9596 3729 9596 3730 9651
TIME...MOT...LOC 1408Z 273DEG 36KT 3756 9628 3741 9616
3728 9620
$$
SCHRECK3 follow-up statements
000
WWUS53 KICT 281427
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
927 AM CDT SAT JUN 28 2008
KSC049-281445-
/O.CON.KICT.SV.W.0375.000000T0000Z-080628T1445Z/
ELK KS-
927 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK COUNTY
UNTIL 945 AM CDT...
AT 924 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF HOWARD TO 7 MILES EAST OF
LONGTON TO 9 MILES SOUTHEAST OF LONGTON...MOVING EAST AT 41 MPH.
SEVERE WIND GUSTS COULD OCCUR WELL BEHIND THE LEADING EDGE OF THE
PRECIPITATION IN ELK COUNTY.
THESE DANGEROUS STORMS WILL AFFECT MAINLY RURAL AREAS OF ELK COUNTY.
LAT...LON 3760 9652 3760 9596 3729 9596 3730 9651
TIME...MOT...LOC 1427Z 273DEG 36KT 3755 9604 3740 9592
3727 9596
$$
SCHRECK000
WWUS53 KICT 281438
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
939 AM CDT SAT JUN 28 2008
KSC049-281445-
/O.CON.KICT.SV.W.0375.000000T0000Z-080628T1445Z/
ELK KS-
939 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK COUNTY
UNTIL 945 AM CDT...
AT 937 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTHEAST OF LONGTON TO 13 MILES EAST OF LONGTON TO 12
MILES SOUTHEAST OF LONGTON...MOVING EAST AT 41 MPH.
THESE DANGEROUS STORMS WILL AFFECT MAINLY RURAL AREAS OF ELK COUNTY.
LAT...LON 3760 9652 3760 9596 3729 9596 3730 9651
TIME...MOT...LOC 1439Z 273DEG 36KT 3749 9594 3739 9582
3726 9590
$$
SCHRECK000
WWUS53 KICT 281446
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT SAT JUN 28 2008
KSC049-281457-
/O.EXP.KICT.SV.W.0375.000000T0000Z-080628T1445Z/
ELK KS-
947 AM CDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR ELK COUNTY HAS EXPIRED...
AT 942 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
LAT...LON 3760 9652 3760 9596 3729 9596 3730 9651
TIME...MOT...LOC 1438Z 273DEG 36KT 3749 9595 3739 9583
3726 9591
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:06 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 28, 8:06 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 806 AM CDT SAT JUN 28 2008 .UPDATE... TODAY: THUNDERSTORMS CONTINUE TO DEVELOP IN ELEVATED BAROCLINIC ZONE NORTH OF SURFACE FRONT. COMBO OF DECENT ELEVATED INSTABILITY AND DIFFLUENT UPPER FLOW ALLOWED SEVERE CLUSTER OF STORMS TO MOVE ACROSS SOUTH CENTRAL KS. LATEST RADAR TRENDS SHOW A DECLINE IN INTENSITY...HOWEVER PRECIPITATION COVERAGE HAS BEEN INCREASING ACROSS CENTRAL KS. AFTER COORDINATION WITH STORM PREDICTION CENTER...OPTED TO EXTEND SEVERE THUNDERSTORM WATCH UNTIL 9 AM FOR EXTREME SOUTH CENTRAL KS WHERE THREAT PERSISTS. ALSO SOME MORE ISOLATED STRONG/SEVERE STORMS IN SOUTHEAST KS. UNLIKE YESTERDAY...IT APPEARS THAT GLOBAL FORECAST SYSTEM MODEL HAS BETTER HANDLE ON PRECIPITATION SO FAR. THIS WOULD SUGGEST THAT PRECIPITATION WILL QUICKLY WANE OVER MOST OF THE AREA DURING MORNING...WITH PRECIPITATION THIS AFTERNOON CONFINED TO FAR SOUTH/SOUTHEAST PARTS OF FORECAST AREA. -HOWERTON && .AVIATION... FORECAST RELATIVELY QUIET OUTSIDE OF THUNDERSTORM CHANCES THIS MORNING. SO FAR MOST LOCATIONS HAVE REMAINED VFR WITH EXCEPTION OF THOSE LOCATION DIRECTLY IMPACTED BY THE STRONGER STORMS. THOSE AIRPORTS DID BRIEFLY GO MVFR ON CEILINGS AND IFR ON VISIBILITY. -HOWERTON && .PREV DISCUSSION... /ISSUED 257 AM CDT SAT JUN 28 2008/ DISCUSSION... TODAY: SCATTERED THUNDERSTORMS WILL LIKELY PERSIST THROUGH THE MORNING WITH BEST COVERAGE ACROSS SOUTHEAST KS. HOWEVER FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE FESTERED ACROSS NORTHWEST KS AND COULD DRIFT INTO CENTRAL KS THROUGH DAYBREAK. WILL KEEP SMALL PROBABILITY OF PRECIPITATION GOING TO ACCOUNT FOR THAT...BUT SUSPECT THOSE MAY BE NIXED EARLY THIS MORNING. MAIN ISSUE FOR TODAY WILL BE DEALING WITH COLD FRONT MOVING SOUTH INTO OK. SOME HINT THAT A NARROW BAND OF 850MB MOISTURE WILL LAG BEHIND THE FRONT...BUT CURRENT THINKING IS THAT LACK OF SIGNIFICANT COLD POOL/UPPER DYNAMICS WOULD LIMIT/SUPPRESS POST FRONTAL PRECIPITATION THIS AFTERNOON. TONIGHT-SUN: DRIER AIR WILL MOVING INTO THE AREA TONIGHT AND PERSIST THROUGH SUN. LATEST 850MB TEMPERATURE PROGNOSES<-*->PROGNOSTICS SUGGEST MAXIMUM TEMPERATURES MAY BE A BIT LOWER THAN PREVIOUS THOUGHT... WHICH GIVEN POTENTIAL EVAPORATION FROM RECENT RAINFALL...SEEMS REASONABLE. MON-FRI: MINOR TWEAK TO MAXES ON MON AND TUES...OTHERWISE NO CHANGES TO GOING FORECAST. -HOWERTON AVIATION... 0600 UTC TAFS...ICT/SLN/HUT/CNU/RSL...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE NEXT FEW HOURS ACROSS THE SOUTHEAST QUARTER OF KANSAS...AS LOW-LEVEL JET IMPINGES ON COLD FRONT SLIDING SOUTH ACROSS THE AREA. STRONG TO SEVERE STORMS WILL BE POSSIBLE...ALONG WITH LOCALLY VERY HEAVY RAINFALL AMOUNTS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 62 83 62 / 40 10 0 10 HUTCHINSON 86 62 81 61 / 30 10 0 10 NEWTON 85 60 82 60 / 40 10 0 10 ELDORADO 86 60 82 58 / 40 10 0 10 WINFIELD-KWLD 87 63 84 61 / 40 10 0 10 RUSSELL 83 58 80 57 / 30 10 0 10 GREAT BEND 85 59 81 57 / 30 10 0 10 SALINA 84 63 81 62 / 30 10 0 10 MCPHERSON 85 62 81 61 / 30 10 0 10 COFFEYVILLE 88 62 85 58 / 40 10 0 10 CHANUTE 86 61 82 59 / 40 10 0 10 IOLA 86 61 82 59 / 30 10 0 10 PARSONS-KPPF 87 62 83 60 / 40 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 28, 4:59 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT SAT JUN 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 459 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL LINGER THIS MORNING ACROSS THE AREA. A COUPLE OF THE STORMS COULD BE STRONG WITH SMALL HAIL...WINDS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, Jun 28, 6:42 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST 2 NW KINGMAN 37.67N 98.14W
06/28/2008 M72 MPH KINGMAN KS AWOS
WIND GUST WAS MEASURED AT KINGMAN AIRPORT.
&&
SCHRECKSpecial weather statement, Jun 28, 6:50 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 650 AM CDT SAT JUN 28 2008 KSZ071-072-096-281245- ALLEN-NEOSHO-WOODSON- 650 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...NEOSHO AND WOODSON COUNTIES... AT 647 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HUMBOLDT...OR 7 MILES SOUTHWEST OF IOLA... AND MOVING EAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Special weather statement, Jun 28, 7:41 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 741 AM CDT SAT JUN 28 2008 KSZ069-093-281345- BUTLER-COWLEY- 741 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHERN BUTLER AND COWLEY COUNTIES... AT 738 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DERBY TO UDALL TO 6 MILES NORTHEAST OF BRAMAN...AND MOVING EAST AT 32 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. SCHRECK
Local storm report, Jun 28, 7:57 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM TSTM WND DMG 4 NW CLEARWATER 37.55N 97.55W
06/28/2008 SEDGWICK KS BROADCAST MEDIA
REPORTED FROM KFDI 2 AND 3 INCH LIMBS DOWN AT 215TH
STREET WEST AND K-42. ESTIMATED WINDS OF 60 MPH.
&&
JASLocal storm report, Jun 28, 8:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM FLOOD CHENEY 37.63N 97.78W
06/28/2008 SEDGWICK KS EMERGENCY MNGR
VEHICLES STALLING OUT IN FLOODED ROADS ON MAIN STREET AND
4TH AND 5TH STREETS IN CHENEY.
&&
JASSpecial weather statement, Jun 28, 8:56 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 856 AM CDT SAT JUN 28 2008 KSZ094-098-281500- CHAUTAUQUA-ELK- 856 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND ELK COUNTIES... AT 851 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF LATHAM TO MOLINE TO 6 MILES SOUTH OF CEDAR VALE...AND MOVING EAST AT 36 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Jun 27, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 23 min |
| Jun 28, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 57 min |
| Jun 28, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 48 min |
| Jun 28, 1:51 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 23 min |
| Jun 28, 2:27 AM CDT | River Flood Warning | ICT | Allen, Neosho | 7 hr |
| Jun 28, 2:27 AM CDT | River Flood Warning | ICT | Neosho | 7 hr |
| Jun 28, 3:33 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Jun 28, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 37 min |
| Jun 28, 4:36 AM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Jun 28, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 71 min |
| Jun 28, 6:14 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Jun 28, 6:33 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| Jun 28, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick, Sumner | 58 min |
| Jun 28, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| Jun 28, 8:50 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Kingman, Reno, Sedgwick, Sumner | 5 hr |
| Jun 28, 9:25 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 50 min |
| Jun 28, 9:57 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| Jun 28, 10:42 AM CDT | Areal Flood Warning | ICT | Labette | 3 hr |
| Jun 28, 1:46 PM CDT | River Flood Warning | ICT | Labette, Neosho | 43 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.